Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 160, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 2, 2022, 2:02 PM MDT for Socorro County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2022, 2:02 PM MDT (20:02 UTC)
- Expired
- Aug 2, 2022, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Socorro County, NM
The radar
The Holloman AFB radar (KHDX), 154 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 3726 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
133
WGUS55 KABQ 022002
FFWABQ
NMC053-022300-
/O.NEW.KABQ.FF.W.0160.220802T2002Z-220802T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
202 PM MDT Tue Aug 2 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Bear Trap burn scar in...
West Central Socorro County in central New Mexico...
* Until 500 PM MDT.
* At 202 PM MDT, Doppler radar indicated thunderstorms producing
moderate to heavy rain over the Bear Trap Burn Scar. Between 0.25
and 0.50 inches of rain have fallen. Additional rainfall amounts
of 0.5 to 1.0 inch are possible in the warned area. Flash flooding
is expected to begin shortly.
Excessive rainfall over the burn scar will impact Big Pigeon Canyon,
Little Pigeon Canyon, Whitewater Canyon, and West Red Canyon
downstream to Alamosa Creek and State Road 52. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Thunderstorms producing flash flooding and debris
flows in and around the Bear Trap Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Bear Trap Burn Scar.
* Some locations that will experience flash flooding include...
Dusty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3387 10755 3391 10750 3388 10747 3385 10746
3382 10744 3378 10744 3375 10745 3372 10747
3370 10753 3360 10766 3364 10767 3366 10768
3369 10768 3371 10767 3374 10765 3378 10762
3383 10758
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
DPorter2 follow-up statements
581
WGUS75 KABQ 022127
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
327 PM MDT Tue Aug 2 2022
NMC053-022300-
/O.CON.KABQ.FF.W.0160.000000T0000Z-220802T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Socorro NM-
327 PM MDT Tue Aug 2 2022
...FLASH FLOOD WARNING FOR THE BEAR TRAP BURN SCAR REMAINS IN EFFECT
UNTIL 5 PM MDT THIS AFTERNOON FOR WEST CENTRAL SOCORRO COUNTY...
At 327 PM MDT, Doppler radar indicated the thunderstorms that
produced moderate to heavy rain over the Bear Trap burn scar have
departed the area. However, additional storms to the north may drift
over the burn scar through 430 PM MDT. Between 0.50 and 1.25 inches
of rain have already fallen. Additional rainfall amounts up to 0.50
inches are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will impact Big Pigeon Canyon,
Little Pigeon Canyon, Whitewater Canyon, and West Red Canyon
downstream to Alamosa Creek and State Road 52. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding and debris flows are likely due to the
heavy rainfall over the burn scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding and property damage are
possible.
Some locations that will experience flash flooding include...
Dusty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
To report flooding, contact your local law enforcement agency and
your National Weather Service office when you can do so safely.
&&
LAT...LON 3387 10755 3391 10750 3388 10747 3385 10746
3382 10744 3378 10744 3375 10745 3372 10747
3370 10753 3360 10766 3364 10767 3366 10768
3369 10768 3371 10767 3374 10765 3378 10762
3383 10758
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
DPorter731
WGUS75 KABQ 022300
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
500 PM MDT Tue Aug 2 2022
NMC053-022310-
/O.EXP.KABQ.FF.W.0160.000000T0000Z-220802T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Socorro NM-
500 PM MDT Tue Aug 2 2022
...FLASH FLOOD WARNING FOR THE BEAR TRAP BURN SCAR WILL EXPIRE AT 5
PM MDT THIS AFTERNOON FOR WEST CENTRAL SOCORRO COUNTY...
Flood waters have receded and the heavy rain has ended. Light rain
will persist over the next 30 minutes, but flooding is no longer
expected to pose a threat. Please continue to heed remaining road
closures.
LAT...LON 3387 10755 3391 10750 3388 10747 3385 10746
3382 10744 3378 10744 3375 10745 3372 10747
3370 10753 3360 10766 3364 10767 3366 10768
3369 10768 3371 10767 3374 10765 3378 10762
3383 10758
$$
DPorterWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 11:25 AM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 2, 11:25 AM MDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1125 AM MDT Tue Aug 2 2022 .AVIATION... 18Z TAF CYCLE Thunderstorms will develop again around 18Z across the high terrain before spreading onto lower elevations this afternoon. With drier air working its way into the area, storm coverage is expected to be less compared to recent days. Therefore, confidence in any direct hits to any particular TAF site is low, but KGUP and KLVS likely have the best chance. Just a VCTS for KGUP and a TEMPO for tstms at KLVS. Direct thunderstorm hits may include brief MVFR visibility from heavy rain and gusty and erratic winds. Storm motion will generally be towards the south or southeast. Storms will taper off before midnight. && .PREV DISCUSSION...214 AM MDT Tue Aug 2 2022... .SYNOPSIS... Expect a downtick in storm coverage today compared to the last few days, with the best chances across the southern mountains. A weak backdoor front will replenish moisture Wednesday, bringing improved chances for showers and storms back through mid week with locally heavy rainfall and the threat for flash flooding. Chances for storms will then shift and focus across western New Mexico from Friday through Monday with a continued threat of locally heavy rainfall and flash flooding. Temperatures will generally be above normal through Wednesday, then be closer to normal from Thursday onward. && .DISCUSSION... SHORT TERM...(TODAY THROUGH WEDNESDAY)... Water vapor imagery this morning shows the H5 high center over eastern AZ/western NM with some drier air caught within its circulation moving into this area and around the high. Regardless, there's still plenty of moisture available for the atmosphere today as seen by a 1.08" PWAT on ABQ's 00Z sounding and a PWAT of 1.56" to our west at Tucson. Thus, another day of scattered thunderstorms is expected with the usual development by late morning/early afternoon over the high terrain with steering flow then tracking them in a southerly/southeasterly direction. With the relatively drier air working its way around the high, most model guidance has been highlighting today as a down day with storm coverage not as widespread as the past few days. The high terrain south of I-40, particularly the Gila region, looks to be most favored today with the greatest storm coverage where PWATs look to stay around 1.20" to 1.30". Did consider a Flood Watch for the burn scars, but with storm coverage questionable and steering flow of 10-20 knots, did decide against it today. With that said, flash flooding is certainly still possible if the storms hit a burn scar, but the days of greater concern will arrive later this week. Otherwise, with much lesser storm coverage across the plains, look for high temperatures to trend up a couple degrees with a few locations across the east central and southeastern plains in the triple digits. By Wednesday, the H5 high establishes itself moreso over NM, but a backdoor front works its way into eastern NM early in the day, pushing against the central mountain chain by early afternoon. This helps to replenish moisture across the east and provide helpful upslope flow to increase storm chances along and east of the central mountain chain. Some guidance pushes this front towards the AZ border, and if that happens, then storm chances will increase across the west as well. And with the high overhead, steering flow is very weak and erratic. So while Flood Watches were not issued today, that could certainly change for tomorrow. LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)... A gusty east canyon/gap wind is likely early Wednesday evening into the RGV and upper Tularosa Valley as convection forced along the central mountain chain by a backdoor front sends outflow westward. Convective cold pooling along/east of the central mountain chain Wednesday evening has the potential to keep the east winds going through the evening hours. A threat for locally heavy rainfall will persist into the evening hours Wednesday, with convection possibly holding-on overnight. The added moisture from the backdoor front will bump PWATs up to well above normal for Thursday and will set the stage for a robust round of storms with locally heavy rainfall and the potential for flash flooding. The upper high center will have retreated east to over the OK Panhandle by late Thursday, changing the steering flow and favoring storms moving west or northwest off of the central mountain chain and over RGV populations. 00Z model solutions agree with the 12Z runs with Thursday being the most active day of the next seven. The upper high center is forecast to remain east over OK/KS late week and through the weekend, but will extend a ridge axis over NM and focus moisture convergence further west over western NM and AZ. Temperatures will generally be above normal through Wednesday, then take a dip Thursday and be closer to normal. Temperatures will be a few degrees below normal across much of western NM from Friday through early next week where the monsoon moisture plume will remain. 15/11 && .FIRE WEATHER... There are no critical fire weather concerns over the next as an active monsoon pattern continues. Storm coverage will be relatively less today, favoring central and western NM. Storm coverage trends up areawide Wednesday through the end of the week with increasing moisture. The high then reestablishes itself to our east this weekend, focusing the greatest storm coverage along and west of the central mountain chain. Southerly to southeasterly storm motions today will become slower and more erratic Wednesday and Thursday before becoming more northerly this weekend. High temperatures will generally be close to normal across western and central NM while a few degrees above normal across the east. 15 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:33 PM MDT | Special Weather Statement | ABQ | San Miguel | 27 min |
| Aug 1, 7:17 PM MDT | Areal Flood Advisory | ABQ | Valencia | 3 hr |
| Aug 1, 7:20 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel, Torrance | 18 min |
| Aug 1, 7:26 PM MDT | Special Weather Statement | ABQ | Curry, Roosevelt | 49 min |
| Aug 1, 7:38 PM MDT | Flash Flood Warning | ABQ | Guadalupe, San Miguel | 3 hr |
| Aug 1, 7:40 PM MDT | Special Weather Statement | ABQ | San Miguel | 35 min |
| Aug 1, 8:38 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.